To see the most current prices, click the button
Recommended OTC products for individuals suffering from migraines.
Why do I, as an ENT, even have a migraine section? Great question... It's because I often see patients who suffer from migraines mistakenly diagnosed as chronic sinusitis or sinus headaches. The typical history I get is a recurrent awful sinus infection over the face that occur nearly every month in spite of antibiotics. Although I might initiate migraine treatment, I am NOT a migraine specialist and I will recommend patients to see a neurologist who are the true migraine specialists for continued headache management. For more information on migraines confused as chronic sinusitis or sinus headaches, click here.
Supplements to Prevent Migraines / Sinus HeadachesTake TriMagnesium 500mg daily, Vitamin B2 100mg 2x per day, and/or Coenzyme Q10 100mg 2x per day. Keep in mind that Magnesium can cause diarrhea as a side effect whereas vitamin B2 can cause your urine to turn a very bright fluorescent yellow. Petadolex is a PA-free butterbur supplement taken 75mg 2x per day which has been found beneficial in preventing migraines as well. However, this particular supplement should not be used for more than 16 weeks without routine monitoring for any possible liver damage.
Combination SupplementsOTC supplements containing in one pill different amounts of riboflavin, magnesium, butterbur, Coenzyme Q10, feverfew, and ginger.
OTC Meds to Help Migraine AttacksAlthough these "common" medications are often used for regular aches and pains, they are also well-known to help some individuals suffering from a mild-moderate migraine headache. However, patients should not take these medications too frequently otherwise potentially suffer rebound headaches or even serious side effects (gastric bleed with ibuprofen, advil, aleve or liver damage with tylenol). As such, these medications should be used with caution or avoided altogether in those who drink alcohol regularly, take any blood thinners, as well as suffer from reflux, peptic ulcer disease, or tinnitus. That said, the dosing for each are as follows when a non-debilitating migraine occurs: tylenol 1000 mg (never more than 4000 mg in 24 hours); high-dose aspirin 900-1000 mg (no more than 4000 mg in 24 hours); ibuprofen 200-400 mg (no more than 2000 mg in 24 hours); aleve (also known as naproxen) 550mg (no more than 1375 mg in 24 hours). Advil Migraine (solubilized ibuprofen 200 mg capsules) and Excedrin are listed separately as they are FDA approved OTC medication for the management of migraines. Advil Migraine is formulated such that it provides more rapid dissolution of the ibuprofen drug which is associated with a faster onset of symptom relief. Excedrin is a combo medication containing acetaminophen 250 mg, aspirin 250 mg, and caffeine 65 mg. The combination of these agents has been shown to be more effective than any one of the components alone in comparable doses.
Accessories to Help with Migraine / Sinus Headaches
Please note that as an Amazon Associate, we may earn small commissions from qualifying purchases from Amazon.com. Click to learn more.